Alert archive / Mississippi / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 52, NWS Jackson, MS

March 3, 2019Clarke County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Mar 3, 2019, 11:05 AM CST for Clarke County, Mississippi. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 3, 2019, 11:05 AM CST (17:05 UTC)
Expired
Mar 3, 2019, 11:30 AM CST
In force
25 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Clarke County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 125 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 3, 11:03 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 5.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2019-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2019-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 285 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
485 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
285 m²/s²
0-3 km storm-relative helicity
413 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 10:19 AM CST, 46 minutes earlier.

Area forecast discussion, Mar 3, 10:19 AM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1019 AM CST Sun Mar 3 2019

.UPDATE...
Updated for morning discussion.

&&

.DISCUSSION...
The surface low is currently over eastern Mississippi with the
warm sector activity ongoing to the north of Meridian and the line
of storms along the front extending southwest from there. The
storms along this line appear to still be a bit elevated and are
working to push ahead of the front and to become more organized.
The likelihood of this developing into a true squall line before
it exits our CWA is slim. The best instability will develop this
afternoon after the line is beyond our eastern borders. Still
though, a strong to severe storm will be possible through the rest
of this morning for southeast MS. Threats will include damaging
wind gusts and a brief tornado or two. The flooding threat is
decreasing as well and has been cut back to just include eastern
MS for the remainder of this morning. Current guidance shows the
precip behind the front gradually dissipating through the
afternoon and totally exiting our area by 6pm. Colder temps will
be rushing in at that point and most of the area will be in the
40s by then. /10/

Prior discussion below:

Through tonight: This morning, a somewhat diffuse surface trough and
baroclinic zone extends from SW to NE across the area, with
scattered showers spreading across the northwestern half. However,
as a mid/upper trough swings into the Lower Mississippi Valley, low
level frontogenesis is increasing within this corridor, which
will result in a sharpening of the boundary into a more formidable
cold front during the morning hours. Considerable post-frontal
convection will develop during this time frame, with only isolated
to scattered warm advection showers ahead of the front.

Through the morning, as the front organizes near the Natchez
Trace and begins to push eastward, instability will increase along
and ahead of the front will some convection becoming rooted at
the surface during the later morning hours. With a 50-60 kt low
level jet expected to surge across the area during this time
frame, bowing line segments may develop along the front, with
damaging wind gusts being the primary severe threat; however,
sufficient storm relative helicity will be present for tornadoes
to be possible as well. Lapse rates will be unimpressive, but
marginally severe hail cannot be ruled out. Storms will continue
eastward, exiting the area during the early afternoon. Because the
surge of instability won't begin until the front is developing
halfway across the forecast area, this will help limit the severe
threat over the northwest half of the area. The I-59 corridor will
have the most time for destabilization ahead of the front and the
highest severe potential within our area, though the greatest
overall severe threat will be to our east into Alabama where
storms will have more time to mature.

A limited flood threat remains for the northern (where elevated
convection will hang up for a longer period this morning) and
eastern (where rain rates may be highest as storms strengthen)
portions of the area. Though storm totals are expected to remain
below 2" in most areas, ground conditions remain quite saturated
with ongoing river flooding across much of the region. In
addition, some locally higher rainfall amounts will be possible in
convection.

Showers will taper off quickly behind the front late this
afternoon into this evening, as a much colder airmass surges into
the region overnight. Conditions Monday morning will be a shock to
the system, with temperatures in the 20s and wind chills in the
teens in the Delta and temps in the 30s and wind chills in the 20s
across much of the remainder of the CWA. /DL/

Monday through Saturday...

With the storm system and cold front east of the region, the next
impact to face the ArkLaMiss region will be that of cold
temperatures. The pressure gradient will be tight early Monday,
which will lead to some gusty northerly winds to begin the week.
This will bring wind chills in the teens for portions of the Delta
Monday morning. In fact, wind chills will make conditions feel more
like the 20s and 30s for most of the day on Monday across much of
the region(with the exception being in the Pine Belt, which will
feel like the 40s). Cold, arctic high pressure will move slowly into
the region through the week. This will lead to continued cold
weather as the region also remains under upper troughing until later
in the week. Temperatures will run some 15 to 20 degrees below
normal for highs and lows will be in roughly 20 degrees colder as
well. The main concern will be overnight lows both Monday night and
Tuesday night as readings will drop into the mid to low 20s for
locations mainly along and north of I-20. Temperatures for locations
south of I-20 will be in the mid to upper 20s. There should be just
enough in the way of wind for temperatures not to achieve perhaps
their full potential in getting colder. Thankfully, highs each day
will reach above freezing so no hard freeze criteria will be met,
but this will certainly cause issues for any early blooming
crops/plants. In addition, since we are not fully into the growing
season, I will not include anything in the HWO/graphics but
residents should take precaution to protect any sensitive vegetation
they may have outside.

Toward the end of the week, shortwave ridging will reside briefly
over the area and the surface high will move east. This will allow
for temperatures to moderate with southerly flow returning.
Overnight lows Thursday morning will be chilly but a little more
reasonable for this time of year(still below normal). Highs will
return to the 60s and 70s for the end of the week and into the
weekend. Unfortunately, this also means that chances for rain and
storms also returns. Timing differences exist amongst model guidance
about rain for late in the week and early in the weekend but most
agree about another front coming through on Sunday with
thunderstorms then. /28/

&&

.AVIATION...
12Z TAF discussion:
IFR to MVFR ceilings exist across the entire region this morning
with showers and isolated storms now spreading across the Delta.
As a cold front develops over the area today and pushes eastward,
additional SHRA/TSRA will spread eastward across the region
through the day, bringing brief visibility reductions are area
terminals. Some of the storms could be severe with 50 kt wind
gusts, tornadoes, and hail possible. Winds will be gusty at times,
shifting to NW/N behind the front. Showers should taper off before
sunset, but MVFR ceilings will persist through the remainder of
the TAF period. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       57  31  43  25 /  90   2   5  11
Meridian      63  32  47  25 /  93   6   4  12
Vicksburg     50  31  40  26 /  87   3   5   8
Hattiesburg   70  37  51  30 /  92  12   6  12
Natchez       55  31  43  27 /  88   4   6  11
Greenville    44  27  36  24 /  90   5   4   3
Greenwood     45  26  38  23 /  97   3   4   4

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

10
Hazardous weather outlook, Mar 3, 10:24 AM CST, 41 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
1024 AM CST Sun Mar 3 2019

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>028-034>036-
040>043-047>049-053>055-059>063-041630-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Washington-Humphreys-
Holmes-Issaquena-Sharkey-Yazoo-Madison MS-Warren-Hinds-Rankin-
Claiborne-Copiah-Simpson-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-
1024 AM CST Sun Mar 3 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, south central Mississippi,
southwest Mississippi, and west central Mississippi.

.DAY ONE...The rest of Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

MSZ029>033-037-038-044-045-050-051-056-041630-
Webster-Clay-Lowndes-Choctaw-Oktibbeha-Attala-Winston-Leake-
Neshoba-Scott-Newton-Smith-
1024 AM CST Sun Mar 3 2019

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
and northeast Mississippi.

.DAY ONE...The rest of Today and Tonight

FLOODING
THREAT...Limited
TIMING...remainder of today

Up to two inches of rain is expected today, with locally higher
amounts possible, in areas with already saturated soils. This may
result in localized flash flooding, especially in low lying and
poor drainage areas.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

MSZ039-046-057-064-065-041630-
Noxubee-Kemper-Jasper-Jefferson Davis-Covington-
1024 AM CST Sun Mar 3 2019

This hazardous weather outlook is for portions of east central
Mississippi, south central Mississippi, and southeast
Mississippi.

.DAY ONE...The rest of Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...remainder of today

FLOODING
THREAT...Limited
TIMING...remainder of today

Strong to severe thunderstorms are possible through this morning.
Damaging wind gusts will be the primary threat with a brief
tornado also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

Up to two inches of rain is expected today, with locally higher
amounts possible, in areas with already saturated soils. This may
result in localized flash flooding, especially in low lying and
poor drainage areas.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region the rest
of today.

MSZ052-058-066-072>074-041630-
Lauderdale-Clarke-Jones-Marion-Lamar-Forrest-
1024 AM CST Sun Mar 3 2019

This hazardous weather outlook is for portions of east central
Mississippi, south central Mississippi, and southeast
Mississippi.

.DAY ONE...The rest of Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...remainder of today

FLOODING
THREAT...Limited
TIMING...remainder of today

Severe thunderstorms are possible through this morning and early
afternoon. Damaging wind gusts will be the primary threat with
tornadoes also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

Up to two inches of rain is expected today, with locally higher
amounts possible, in areas with already saturated soils. This may
result in localized flash flooding, especially in low lying and
poor drainage areas.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region the rest
of today.

10

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Mar 3, 10:07 AM CST, 58 minutes before
Special Weather Statement
National Weather Service Jackson MS
1007 AM CST SUN MAR 3 2019

MSZ056-057-031630-
Smith MS-Jasper MS-
1007 AM CST SUN MAR 3 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JASPER AND
SOUTHEASTERN SMITH COUNTIES UNTIL 1030 AM CST...

At 1007 AM CST, Meteorologists were tracking a strong thunderstorm
near Raleigh, or 13 miles northwest of Stringer, moving east at 40
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Center Ridge around 1010 AM CST.
  Stringer and Bay Springs around 1025 AM CST.
  Turnerville around 1030 AM CST.

Other locations impacted by this storm include Sylvarena and Louin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3187 8957 3205 8945 3212 8915 3186 8920
TIME...MOT...LOC 1607Z 264DEG 34KT 3196 8947

CME
Special weather statement, Mar 3, 10:14 AM CST, 51 minutes before
Special Weather Statement
National Weather Service Jackson MS
1014 AM CST SUN MAR 3 2019

MSZ056-065-031645-
Smith MS-Covington MS-
1014 AM CST SUN MAR 3 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SMITH AND NORTHERN
COVINGTON COUNTIES UNTIL 1045 AM CST...

At 1014 AM CST, Meteorologists were tracking a strong thunderstorm
over Mount Olive, or 8 miles south of Magee, moving east at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Taylorsville around 1035 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3177 8975 3178 8966 3181 8965 3188 8940
      3165 8940 3165 8974
TIME...MOT...LOC 1614Z 266DEG 37KT 3175 8969

CME

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 9:51 AM CSTSevere Thunderstorm WarningJANJefferson Davis, Lawrence, Lincoln, Marion54 min
Mar 3, 10:07 AM CSTSpecial Weather StatementJANSmith23 min
Mar 3, 10:14 AM CSTSpecial Weather StatementJANCovington31 min
Mar 3, 10:24 AM CSTSevere Thunderstorm WarningJANCovington, Jasper, Jones, Smith66 min
Mar 3, 11:04 AM CSTSevere Thunderstorm WarningJANCovington, Forrest, Jefferson Davis, Jones, Lamar, Marion56 min
Mar 3, 11:39 AM CSTSpecial Weather StatementJANMarion36 min
Mar 3, 12:05 PM CSTSpecial Weather StatementJANLamar25 min
Mar 3, 2:52 PM CSTFreeze WarningJANAttala, Bolivar, Carroll, Choctaw, Clay, Grenada and 22 more21 hr
Mar 3, 9:41 AM CSTRiver Flood WarningJANAvoyelles, Catahoula, Concordia26 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.